Publication Details

Reference Category Journals
DOI / URL link
Title (Primary) An extended stability criterion for density-driven flows in homogeneous porous media
Author Musuuza, J.L.; Attinger, S.; Radu, F.A.;
Journal Advances in Water Resources
Year 2009
Department CHS; ENVINF;
Volume 32
Issue 6
Language englisch;
Keywords Porous media; Density-driven flow; Homogenization theory; Linear stability criterion
Abstract Stability of density-driven flows is a challenging problem with current applications in major areas like energy exploration, water pollution, nuclear and oil industries. The mathematical model for such flows is a system of coupled non linear partial differential equations. To study the physical stability of the system, we consider steady-state flow and perturb the solution of the full system of equations (without Boussinesq approximation) and investigate how it evolves in time: if the solution does not grow indefinitely, the system is called stable. The perturbations are treated as being the result of sub-scale interactions between the velocity field and the solute mass. Making use of a two-scale expansion of the solution, we derived extended stability criteria that include the effects of density, viscosity and flow velocity in flow configurations aligned parallel as well as orthogonal to gravity forces. Numerical simulations with the numerical simulator are presented to test the theoretical stability criteria.
ID 430
Persistent UFZ Identifier http://www.ufz.de/index.php?en=20939&ufzPublicationIdentifier=430
Musuuza, J.L., Attinger, S., Radu, F.A. (2009):
An extended stability criterion for density-driven flows in homogeneous porous media
Adv. Water Resour. 32 (6), 796 - 808